Skin Condition May Occur in HIV-Infected Starting Therapy

Antiretroviral immune reconstitution linked to eosinophilic folliculitis

THURSDAY, Oct. 20 (HealthDay News) -- HIV-infected patients may be at risk for developing a skin condition called eosinophilic folliculitis (EF) within three to six months after starting antiretroviral therapy, according to a report in the October issue of the Archives of Dermatology.

Priya M. Rajendran, of the University of California, San Francisco, and colleagues conducted a retrospective cohort analysis of 57 HIV-infected patients with biopsy-confirmed EF. Some patients were naive to antiretroviral therapy or received antiretroviral therapy with or without protease inhibitors/nonnucleoside reverse transcriptase inhibitors.

Low CD4 counts were linked with EF, regardless of treatment. However, of those on antiretroviral therapy, 82% developed EF within six months of starting treatment. Ninety-one percent developed EF within six months of starting protease inhibitors/nonnucleoside reverse transcriptase inhibitors as did 64% of patients with antiretroviral regimens that did not contain the drugs.

EF may be one of those infections, such as herpes, that are known to flare up after treatment begins. "These paradoxical flares do not indicate a failure of antiretroviral therapy but rather are complications of a rejuvenated immune response with increased levels of circulating immune cells and accessibility of immune cells to sites of infection," the authors write."

Abstract
Full Text (payment may be required)

Physician's Briefing